A 77-year-old woman had acute visual acuity loss in her right eye following her second administration of brolucizumab for neovascular age-related macular degeneration. She had previously been treated with both bevacizumab and aflibercept since her initial diagnosis in 2018. She had never had any intraocular inflammation with either medication. Her baseline visual acuity was 20/50 OD and 20/30 OS. She initially noted blurry vision immediately after her injection with brolucizumab but believed it would be temporary. She presented to the office 3 weeks later, on her return from a cruise. Her visual acuity was 20/200 OU. An anterior segment examination was clinically significant for keratic precipitates. Posteriorly, minimal vitreous cells were noted, with clinically significant boxcarring of the retinal arteries (Figure 1). Fluorescein angiography was performed. Early-phase angiogram images are notable for vascular pruning and arterial and venous filling defects (Figure 2). Retinal ischemia with nonperfusion and late disc leakage were noted on later images of the angiogram (Figure 2). A vitreous sample was taken and sent for a Gram stain, bacterial and fungal cultures, and a viral polymerase chain reaction. All had negative findings. Her left eye was unremarkable.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Kondapalli SSA. Retinal Vasculitis After Administration of Brolucizumab Resulting in Severe Loss of Visual Acuity. JAMA Ophthalmol. 2020;138(10):1103–1104. doi:10.1001/jamaophthalmol.2020.2810
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: